Iowa, 2016

Flash Flood and Hail in Iowa, September 15 to 16, 2016

September 15 to 16, 2016 · NWS OAX · 4 events in 2 counties and zones

As an upper level storm system moved into the northern Plains, a warm front retreated through eastern Nebraska and western Iowa during the afternoon. Unseasonably warm and humid air lifted into the region creating marginal instability by mid afternoon, but with the warm front in the area environmental shear was strong.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As an upper level storm system moved into the northern Plains, a warm front retreated through eastern Nebraska and western Iowa during the afternoon. Unseasonably warm and humid air lifted into the region creating marginal instability by mid afternoon, but with the warm front in the area environmental shear was strong. Thunderstorms developed across northeast and east-central Nebraska by mid afternoon. Initially isolated supercells were the dominate mode with large hail the main threat. A small short-lived tornado did develop from one of the supercells in Washington County. Thunderstorms then moved into western Iowa as they continued to produce large hail. By mid evening the thunderstorms developed a common outflow in a west to east orientation and allowed for training, especially over northeast Nebraska. This continued regeneration of thunderstorms over the same area led to significant river and flash flooding over parts of the through the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 2:20 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 15, 2:20 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
320 PM CDT THU SEP 15 2016

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(18Z TAFS for KOFK...KLNK and KOMA.)
Issued at 1230 PM CDT THU SEP 15 2016

Visible satellite imagery as of 17z indicates low clouds gradually
mixing out across southeast Nebraska and southwest Iowa, a trend
which should continue northward as we progress through the
afternoon. As such, expect ceilings to gradually lift, though MVFR
conditions may still persist. There is a considerable amount of
uncertainty where and when thunderstorms will develop later today
due to the absence of a well-defined boundary in the area. Current
thinking is that storms may begin to affect the KOFK area by mid
afternoon and continue through this evening. At KOMA and KLNK, the
better thunderstorm chances may be delayed until this evening into
tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch through late tonight for NEZ015-033-034-
     043>045.

IA...Flash Flood Watch through late tonight for IAZ043-055-056.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mead
Hazardous weather outlook, Sep 15, 4:15 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT THU SEP 15 2016

IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078-
088>093-161215-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL
BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING.

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED
TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A
FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA.
THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE
SOUTHEAST OF THE AREA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

DEWALD

In the hours before

Special weather statement, Sep 15, 4:07 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
507 PM CDT THU SEP 15 2016

NEZ044-152230-
DODGE NE-
507 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DODGE COUNTY UNTIL
530 PM CDT...

AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF DODGE...OR 29 MILES NORTHEAST OF COLUMBUS...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCRIBNER...SNYDER AND DEAD TIMBER STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 127 AND
129.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
EAST CENTRAL NEBRASKA.

LAT...LON 4158 9690 4170 9690 4174 9678 4174 9664
      4165 9665
TIME...MOT...LOC 2207Z 212DEG 30KT 4166 9686

MEAD
Local storm report, Sep 15, 4:08 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             FORT CALHOUN            41.46N 96.03W
09/15/2016  E1.50 INCH       WASHINGTON         NE   FIRE DEPT/RESCUE

&&

PEARSON
Special weather statement, Sep 15, 4:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT THU SEP 15 2016

NEZ012-152245-
CEDAR NE-
529 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CEDAR COUNTY UNTIL
545 PM CDT...

AT 529 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF DIXON IN DIXON COUNTY...OR 18 MILES WEST OF
PONCA... MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAUREL.

THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 390 AND
398.

LAT...LON 4239 9713 4251 9713 4256 9702 4239 9702
TIME...MOT...LOC 2229Z 237DEG 26KT 4248 9704

MEAD
Local storm report, Sep 15, 4:32 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
532 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 NNE THE HIGHWAY 15 AN 41.87N 97.04W
09/15/2016  M1.75 INCH       STANTON            NE   EMERGENCY MNGR

            ALSO 2.25 INCHES OF RAIN IN 45 MINUITES. FIELDS ARE
            FLOODED, BUT NO FLOODING ON ROADS.

&&

VDEWALD
Special weather statement, Sep 15, 4:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU SEP 15 2016

IAZ043-055-NEZ015-034-152330-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
550 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...MONONA...
NORTHEASTERN BURT AND EAST CENTRAL THURSTON COUNTIES UNTIL 630 PM
CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...OR 33 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...DECATUR...PISGAH...MOORHEAD...BLENCOE...SOLDIER...
LITTLE SIOUX...CASTANA...TURIN...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...LEWIS AND CLARK STATE PARK...
PELICAN POINT STATE RECREATION AREA AND KENNEBEC.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 95 AND 120.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA...AND NORTHEASTERN AND EAST
CENTRAL NEBRASKA.

LAT...LON 4176 9611 4189 9616 4212 9632 4220 9588
      4201 9571 4177 9581
TIME...MOT...LOC 2250Z 244DEG 25KT 4203 9621

MEAD
Local storm report, Sep 15, 5:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 SE BLAIR              41.49N 96.07W
09/15/2016  E1.00 INCH       WASHINGTON         NE   BROADCAST MEDIA

&&

SF

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Monona

When
September 15, 5:05 PM CST
Where
Monona County, 2.17 mi WSW of Blencoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -96.120

Hail, Monona

When
September 15, 5:23 PM CST
Where
Monona County, 0.86 mi SW of Blencoe
Measured
1.5 in hail
Reported by
Public
Coordinates
41.920, -96.090

Thunderstorm Wind, Fremont

When
September 16, 12:32 AM CST
Where
Fremont County, 2.09 mi NW of Payne
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -95.780

Measured by a Iowa State department of transportation road weather sensor.

Flash Flood, Monona

When
September 16, 8:27 AM CST to 10:30 AM CST
Where
Monona County, Blencoe to 1.68 mi S of Blencoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.930, -96.080

Heavy rainfall in excess of 5 inches led to water over a couple of county roadways.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661080, 661081, 661082, 661095.